Let’s face it, there are a whole bunch of street drugs out there that we as EMS caregivers should understand. While we can’t always be expected to identify the exact drug a patient has ingested. We do need to be able to predict a given drugs effect on the body. We should also be able to take a fair guess at the identity of an ingested drug based on our evaluation of the patient’s physical presentation. GHB is one of those drugs that can be hard to nail down based on the physical signs. But it does leave some clues – if you know what your look for.
What Is It? : A Multi-Receptor Stimulant
GHB is short for gamma-Hydroxybutyric Acid, a naturally occurring substance produced by the central nervous system and found in small quantities in beef, wine and citrus fruits. It was first synthesized in a laboratory in 1874 but it wasn’t used in humans until 1960 when it was used in GABA receptor research and found to have a wide range of effects. In that year, scientists began testing GHB as an anesthetic and in the treatment of insomnia and depression.
The drug acts on both GABA and GHB receptors in the brain. Stimulation of GABA receptors has a sedative and analgesic effect. Stimulation of GHB receptors is primarily stimulatory. GHB also produces a biphasic release of Dopamine which produces euphoria. Understanding this multi-function aspect of GHB is key to recognizing the wide range of physical symptoms that are produced from a single GHB ingestion. GHB is an addictive substance and treatment centers are available for individuals struggling with GHB addiction.
The Hallmark of GHB Overdose: Wave-like Altered Mentation
A patient experiencing a GHB high will have many symptoms similar to other drugs. But they’ll also have a unique progression of symptoms unlike any other single street drug. This becomes confusing for the emergency caregiver. GHB overdoses don’t follow a linear progression of symptoms They ride waves of symptoms. … Let me explain.
With most other drugs, ingestion produces a single progression of symptoms that suggest one class of drug. For instance, a patient who is found to be having hallucinations is suspected to have ingested some sort of hallucinogenic class drug, or at least a drug with hallucinogenic properties. A patient with dilated pupils and a racing pulse is suspected of being under the influence of an amphetamine or stimulant. From there, our patients presentation will progress. The identified symptoms will become worse or resolve depending on where our patient was in their high when we found them.
GHB is different. We may discover a patient who is hallucinating and euphoric or possibly agitated. They may then transition to somnolence and unconsciousness. Then, they may wake up and become agitated again, transitioning into euphoria before once again lapsing into deep unconsciousness. On and on the waves go.
This is perplexing to the caregiver. This is also the hallmark of GHB overdose. They change. They ride waves. I know of no other commonly abused drug that produces the wave-like ups and downs of significant GHB overdose. They are challenging to treat because their symptoms are a moving target. One minute they are an airway issue, the next minute they are a restraint issue. Do we sedate them or stimulate them? Do we bag them, suction them, tube them or leave them alone?
When you find yourself wondering, “What the heck is going on with this dude?” Start thinking about GHB.
Identifying The Drug: Salty Crystals in Liquid
GHB comes in a crystalline powder form and is traditionally dissolved in water. It is odorless and colorless though users may add food coloring to distinguish it from water and avoid accidental ingestion.
It is common to find GHB carried in clear, 30ml vials though it is also commonly carried in water bottles and dosed in “capfuls”. Users aim to dissolve 1 gram of GHB in 1 milliliter of liquid to create a rough dosage scheme. Recreational doses fall between 500 – 3000 milligrams which corresponds to approximately .5 – 3 milliliters of liquid. Hence the predictive “capful” dose. Improperly mixed GHB is a common culprit in overdose.
While GHB is considered a potential date rape drug, its salty, chemical taste makes it difficult to disguise in drinks or consume unknowingly. Both Ecstasy and Rohypnol are more easy to disguise in liquid. Despite the common street names, “Liquid Ecstasy” and “Liquid X”, GHB is not related to the club drug Ecstasy (MDMA). GHB also has several nicknames that play off the three letters GHB such as “Georgia Home Boy” and “Grievous Bodily Harm” It is most frequently referred to simply as ”G”.
The Complex Presentation
Taken in recreational doses, GHBs effect is primarily that of a depressant / intoxicant. Users report mild euphoria, intoxication, increased libido and decreased inhibition. also look for a progression of drowsiness, dizziness, ataxia and unconsciousness. At high doses users may experience deep unresponsiveness. Seizures are uncommon but possible in GHB users.
When combined with alcohol, the GHB presentation becomes even more complex. Vomiting and deep unresponsive coma are both more likely when the drug is combined with alcohol. A review of 194 deaths secondary to GHB use found that the most common contributing factor to fatal overdose was mixing the drug with alcohol. Respiratory depression and aspiration were the most common causes of death.
Physical signs of moderate GHB ingestion include respiratory depression, bradycardia, normal to dilated pupils and normal to elevated blood pressure. Skin signs are related to the level of impairment. If GHB users present pale and diaphoretic oxygenate them aggressively. Also look for ataxia and motor coordination impairment.
Watch the airway of GHB patients closely. Both pulse oximetry and capnography are useful if available. Oxygenate aggressively and support the ventilation’s of unconscious GHB users. You should restrain GHB overdoses even if they initially present unresponsive. (Remember the waves.)
Have suction standing by. When you are packaging for transport always have a plan to clear the airway if the patient vomits. Restraining one hand to each side of the pram may become problematic if the patient starts vomiting. Anti-emetic drugs can react poorly in the presence of GHB and should be avoided.
Monitor vital signs frequently. Treat seizures and cardiac arrhythmia per local protocol.
Treating GHB patients is like shooting at a moving target. If you reassess and reevaluate aggressively you should find the bulls eye every time.